FDA warns about too much black licorice this Halloween

- If you’re getting ready for a night of Halloween trick-or-treating, the Food and Drug Administration has some advice for you: don’t eat too much black licorice. 

For people 40 or older, eating two ounces of black licorice a day for at least two weeks could result in arrhythmia or an irregular heartbeat, according to the FDA. But no matter your age, the FDA advises consuming black licorice in moderation. 

Black licorice contains the compound glycyrrhizin, a sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall, causing some people to experience abnormal heart rhythms, as well as high blood pressure, edema, lethargy and congestive heart failure. 

Experts says once people stop eating black licorice, their potassium levels will usually return to normal with no permanent health problems. 

For those who can’t stay away from the tasty treat, the FDA offers the following advice: 

  • No matter what you’re age, don’t eat large amounts of black licorice at one time
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a healthcare professional if you have questions about possible interactions with a drug or supplement you take. 
Up Next:


  • Popular

  • Recent

Stories you may be interested in – includes advertiser stories